|Year : 2011 | Volume
| Issue : 1 | Page : 40-42
Atorvastatin-induced acute pancreatitis
Prasanna R Deshpande1, Kanav Khera1, Girish Thunga1, Manjunath Hande2, Siddalingana T. G. Gouda2, Anantha Naik Nagappa1
1 Department of Pharmacy Practice, Manipal College of Pharmaceutical Sciences, Manipal University, Manipal, India
2 Department of Medicine, Kasturba Medical College, Manipal University, Manipal 576104, India
|Date of Web Publication||25-Feb-2011|
Prasanna R Deshpande
Department of Pharmacy Practice, Near General Stores, Kasturba Hospital (KMC), Manipal - 576 104
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Atorvastatin-induced acute pancreatitis (AP) is one of the rare adverse effects available in the literature. We report a case of 53-year-old patient developed AP after treatment with atorvastatin monotherapy which resolved after drug withdrawal. Extensive workup on AP failed to reveal any other etiology for it. To our knowledge, this is one of the rare case reports of AP caused due to atorvastatin monotherapy and it further strengthens the fact that statins may cause AP. There is need of continued reporting of such a rare adverse effect of atorvastatin for increasing awareness and to manage and avoid the same.
Keywords: Acute pancreatitis, atorvastatin, case report
|How to cite this article:|
Deshpande PR, Khera K, Thunga G, Hande M, Gouda ST, Nagappa AN. Atorvastatin-induced acute pancreatitis. J Pharmacol Pharmacother 2011;2:40-2
|How to cite this URL:|
Deshpande PR, Khera K, Thunga G, Hande M, Gouda ST, Nagappa AN. Atorvastatin-induced acute pancreatitis. J Pharmacol Pharmacother [serial online] 2011 [cited 2020 Jan 23];2:40-2. Available from: http://www.jpharmacol.com/text.asp?2011/2/1/40/77114
| Introduction|| |
Probably because of efficacy and tolerability compared with other agents, statins are the most commonly prescribed cholesterol-lowering agents on the market. Acute pancreatitis (AP) induced by drugs is rare in adult patients but should be considered when other reasonable cause of AP is not present. Here we are reporting a case of atorvastatin-induced AP which resolved after drug withdrawal.
| Case Report|| |
A 53-year-woman was admitted in the hospital with complaints of severe abdominal pain and vomiting on the day before admission. There was no history of hypertension, diabetes mellitus, tuberculosis, or bronchial asthma to the patient. She had no personal or family history of pancreatitis and had no weight loss, abdominal trauma, or abdominal surgery. She was not alcoholic. She was diagnosed to have mild dyslipidemia 1.5 month back in other hospital and was on Atorvastatin therapy (10 mg/day). Her vital signs on admission were as follows: blood pressure 140/70 mmHg, heart rate-82 b.p.m., and she was afebrile. Her laboratory data on admission were as per [Table 1]. The amylase and lipase levels of the patient were found to be higher. The enzyme levels on further days were progressively decreasing and came to normal on sixth day after admission.
Ultrasonography of abdomen showed heterogeneous echotexture of pancreatic head and no evidence of cholelithiasis or gall stones. The patient advised to have CECT (contrast-enhanced computed tomography) on fifth day after admission. According to CECT of abdomen (which was performed on fifth day after admission), pancreas was normal in size and showed homogeneous normal enhancement, peripancreatic fat standing [Figure 1], and thickening of left Gerota's fascia with modified CT severity index scoring of 2. Her other hematological parameters and metabolic profile were normal.
|Figure 1: Contrast-enhanced computed tomography of pancreas showing peripancreatic fat standing|
Click here to view
Extreme work-up for determination of the etiology of AP failed to show the cause not other than atorvastatin and it was discontinued on second day of admission. After discontinuation, she made an uneventful recovery. She was advised not to take atorvastatin and discharged.
| Discussion|| |
Atorvastatin has been found to cause AP in few reports documented previously which were either as monotherapy or in combination with other drugs ,,,, As per Nebeker et al study, in our case atorvastatin was found to be the "probable" cause of AP.  As the patient was not alcoholic, had no history of abdominal trauma or surgery, no weight loss, no personal or family history of pancreatitis, all these causes for pancreatitis other than atorvastatin can be ruled out here. Ultrasonography report of the patient also showed no gall stones or cholelithiasis, so these possible causes for pancreatitis can be excluded here.
Assessment of adverse drug reaction was performed by using the Naranjo scale, W.H.O probability scale and Hartwig scale. According to the Naranjo scale and WHO probability scale the adverse drug reaction was found to be "probable" (Naranjo Score 7) and under "C-2 category" (as no rechallenge was there), respectively. As per Hartwig scale, it was moderate [level 4 (b)] i.e. adverse drug reaction was the reason for admission for the patient.
The modified CT severity index score for the AP (pancreatic inflammation) was 2 which indicates intrinsic pancreatic abnormalities with or without inflammatory changes in peripancreatic fat. Here, [Figure 1] explains the peripancreatic fat standing according to the CECT report.
According to the previous case reports of AP, atorvastatin was found to be administered in combination with other drugs like lisinopril,  rosuvastatin,  and salicylate  except by Belaiche et al, and Prajapati et al, case reports where AP was induced atorvastatin monotherapy. We are also reporting the case of AP induced by atorvastatin monotherapy. The possible mechanisms for statin-induced AP include direct toxic effect to the pancreas and accumulation of a toxic metabolite. Other mechanisms of action for the same are speculated to be associated with rhabdomyolysis, myalgia, or metabolism or drug interactions through CYP3A4. ,,, The exact mechanism for statin-induced AP is still in dilemma.
| Conclusion|| |
There is no chance of drug interaction in this case as the patient was on atorvastatin monotherapy and this mechanism for AP can be suspected to be ruled out here, but for its confirmation larger studies are required. This case report further strengthens the fact that statins may cause AP. There is need of continued reporting of such a rare adverse effect of atorvastatin for increasing awareness and to manage and avoid the same.
| References|| |
|1.||Belaiche G, Ley G, Slama JL. Acute pancreatitis associated with atorvastatin therapy. Gastroenterol Clin Biol 2000;24:471-2. |
|2.||Prajapati S, Shah S, Desai C, Desai M, Dikshit R. Atorvastatin induced pancreatitis. Indian J Pharmacol 2010;42:324-5. |
|3.||Kanbay M, Sekuk H, Yilmaz U, Gur G, Boyacioglu S. Acute pancreatitis associated with combined lisinopril and atorvastatin therapy. Dig Dis 2005;23:92-4. |
|4.||Singh S, Nautiyal A, Dolan JG. Recurrent acute pancreatitis possibly induced by atorvastatin and Rosuvastatin: Is statin induced pancreatitis a class effect? JOP 2004;5:502-4. |
|5.||Miltiadous G, Anthopoulou A, Elisaf M. Acute pancreatitis probably associated with combined salicylate and atorvastatin therapy. JOP 2003;4:20-1. |
|6.||Nebeker JR, Barach P, Samore MH. Clarifying adverse drug events: A clinician's guide to terminology, documentation, and reporting. Ann Intern Med 2004;140:795-801. |
|7.||Kaurich T. Drug-induced acute pancreatitis. Proc (Bayl Univ Med Cent) 2008;21:77-81. |
|8.||Thisted H, Jacobsen J, Munk EM, Norgaard B, Friis S, McLaughlin JK, et al. Statins and the risk of acute pancreatitis: A population-based case-control study. Aliment Pharmacol Ther 2006;23:185-90. |
|9.||Singh S, Loke YK. Statins and pancreatitis: A systematic review of observational studies and spontaneous case reports. Drug Saf 2006;29:1123-32. |
|10.|| Johnson JL, Loomis IB. A case of simvastatin-associated pancreatitis and review of statin-associated pancreatitis. Pharmacotherapy 2006;26:414-22. |